Alert archive / Illinois / Heat Advisories in 2021

Heat Advisory 5, NWS Lincoln, IL

August 12, 202128 counties in Illinois

NWS Lincoln, IL issued this heat advisory at Aug 12, 2021, 2:45 AM CDT for 28 counties in Illinois. It took effect at Aug 12, 2021, 12:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2021, 2:45 AM CDT (07:45 UTC)
In effect from
Aug 12, 2021, 12:00 PM CDT
Expired
Aug 12, 2021, 5:46 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
All 28 counties

Cass County, IL, Champaign County, IL, Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Fulton County, IL, Jasper County, IL, Lawrence County, IL, Logan County, IL, Macon County, IL, Mason County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Piatt County, IL, Richland County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Shelby County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 69 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3800 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.7

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS73 KILX 120745
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
245 AM CDT Thu Aug 12 2021

ILZ036-040>057-061>063-066>068-071>073-121545-
/O.NEW.KILX.HT.Y.0005.210812T1700Z-210813T0000Z/
Fulton-Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-
Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-
Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-
Crawford-Clay-Richland-Lawrence-
Including the cities of Canton, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, 
Flora, Olney, and Lawrenceville
245 AM CDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

* WHAT...Heat index values up to 106 degrees expected.

* WHERE...Portions of central, east central, southeast and west 
  central Illinois.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
2 follow-up statements
727 
WWUS73 KILX 121959
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
259 PM CDT Thu Aug 12 2021

ILZ036-040>048-053-055-057-122100-
/O.CAN.KILX.HT.Y.0005.000000T0000Z-210813T0000Z/
Fulton-Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-
Cass-Menard-Macon-Douglas-Edgar-
Including the cities of Canton, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Decatur, Tuscola, and Paris
259 PM CDT Thu Aug 12 2021

...HEAT ADVISORY IS CANCELLED...

Rain, storms and cloud cover have cooled off the area. Excessive
heat index readings are no longer expected. Therefore the heat
advisory has been cancelled.

$$

ILZ049>052-054-056-061>063-066>068-071>073-130000-
/O.CON.KILX.HT.Y.0005.000000T0000Z-210813T0000Z/
Scott-Morgan-Sangamon-Christian-Moultrie-Coles-Shelby-Cumberland-
Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Winchester, Jacksonville, Springfield, 
Taylorville, Sullivan, Charleston, Mattoon, Shelbyville, Greenup,
Marshall, Effingham, Newton, Robinson, Flora, Olney, 
and Lawrenceville
259 PM CDT Thu Aug 12 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Heat index values up to 105 degrees expected.

* WHERE...Portions of central, east central, southeast and west 
  central Illinois.

* WHEN...Through 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
725 
WWUS73 KILX 122246
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
546 PM CDT Thu Aug 12 2021

ILZ049>052-054-056-061>063-066>068-071>073-130000-
/O.CAN.KILX.HT.Y.0005.000000T0000Z-210813T0000Z/
Scott-Morgan-Sangamon-Christian-Moultrie-Coles-Shelby-Cumberland-
Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Winchester, Jacksonville, Springfield, 
Taylorville, Sullivan, Charleston, Mattoon, Shelbyville, Greenup,
Marshall, Effingham, Newton, Robinson, Flora, Olney, 
and Lawrenceville
546 PM CDT Thu Aug 12 2021

...HEAT ADVISORY IS CANCELLED...

Rain and storms have cooled the air across the heat advisory
areas. Therefore, the heat advisory has been cancelled.

$$

Shimon

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this heat advisory went out at Aug 11, 11:42 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 11, 11:42 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1142 PM CDT Wed Aug 11 2021

.SYNOPSIS...
Issued at 203 PM CDT Wed Aug 11 2021

Wet and unsettled weather will remain possible through Friday
ahead of a sagging cold front. Cooler and drier conditions will
return this weekend in wake of frontal passage. Nevertheless, hot
and humid conditions will return by the middle of next week, and
will accompany thunderstorm chances.

&&

.UPDATE...
Issued at 902 PM CDT Wed Aug 11 2021

Updates have been made to increase PoPs mainly Knox, Stark, and
Marshall Counties as thunderstorms have been developing along a
boundary from northeast IL into southeast IA, well ahead of an
earlier zone of convection earlier in the evening. Strong
instability of 3000-3500 J/kg MLCAPE in this zone could produce
strong storms, although higher potential for severe storms resides
more in northern/northeast IL where shear is stronger and
satellite imagery indicates more lift from a shortwave. Overnight,
CAM models have been fairly consistent in depicting more
widespread thunderstorm activity developing and sinking southward
across central IL aided by a low level jet. Timing in intensity of
the feature has varied widely.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 203 PM CDT Wed Aug 11 2021

Deep convection has developed across central Wisconsin this afternoon
along and ahead of a surface cold front. As this front drifts
southeastward into northern Illinois this evening, some questions
remain as to whether this activity will be sustained. The main
limiting factor will be insufficient deep-layer shear as mid-
level flow begins to weaken.

Any renewed convective activity this evening will likely be
triggered by a subtle mid-level shortwave impulse that rides
above an intensifying LLJ. The magnitude and direction of the
shear vectors will play a key role in determining convective mode
this evening across central Illinois. The latest RAP analysis
(19z) suggests bulk shear vectors will be oriented roughly
parallel to the line of forcing, meaning that convection should
grow upscale into a linear MCS. However, relatively weak 0-3km
shear magnitudes (< 25 kts) means that the cold pool from this
linear MCS would struggle to stay balanced, and would ultimately
become outflow dominant. This all adds us to a raggedy line of
storms north of I-72 later this evening. Still, bouyancy will
likely be sufficient enough to yield an isolated severe wind
threat, as a few downdrafts along the line punch down to the
surface.

A lot of forecast uncertainty remains for Thursday as convective
debris likely keeps central Illinois capped through late morning.
If clouds can break by afternoon, there will likely be enough
bouyancy ahead of the cold front to support strong-to-severe
thunderstorms. If clouds linger, the capping inversion will likely
remain in place and suppress convective initiation as the front
slowly sags southward across the outlook area.

Despite mid 70s dewpoints pooling ahead of the front Thursday
afternoon, clouds will likely hold temperatures down into the
upper 80s. This should keep heat index values below advisory
criteria on Thursday, but they will still be in the mid 90s.

The cold front will begin to push south of I-70 by Friday. With
similar CAPE/Shear profiles in place as Today and Thursday, the
threat for isolated severe storms remains possible Friday ahead of
the front. A temperature gradient will be present across the
region on Friday afternoon, with low 80s behind the front, and
upper 80s ahead of it. At this time, we do not anticipate a heat
advisory for Friday either.

.LONG TERM...(Saturday through Wednesday)
ISSUED AT 203 PM CDT Wed Aug 11 2021

Cooler and drier weather conditions will work into the Midwest
this weekend in wake of frontal passage. Surface high pressure
will then continue to build across the region through early next
week, suppressing the weather pattern. By Tuesday, winds will veer
southerly as surface high pressure departs toward the
Appalachians. This will allow temperatures and humidity to surge
upward once again, and will mark the return of thunderstorm
chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1142 PM CDT Wed Aug 11 2021

Scattered showers and thunderstorms expected to become more
numerous overnight, starting near KPIA and KBMI by 06Z, then
expanding southward through the remaining central IL terminals
KSPI, KDEC, and KCMI. Conditions should generally remain VFR,
however IFR-MVFR vsbys and MVFR cigs could accompany the stronger
storms. Have included VCTS in TAFs, however amendments may be
needed for the evolution of thunderstorms. By morning, scattered
SHRA/TSRA over the area should begin to dissipate, with
precipitation likely to end by 15Z-18Z. Wind shear is anticipated
until 12Z-13Z due to 40 kt SW wind at the 2000 foot level AGL.
Otherwise, surface winds from the SW 10-15 kts should predominate
through the period, with higher gusts expected from 18Z-01Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...37
SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...37
Hazardous weather outlook, Aug 11, 4:10 PM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
410 PM CDT Wed Aug 11 2021

ILZ027>031-036>038-040>051-053-122115-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark-
Tazewell-Vermilion-Woodford-
410 PM CDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Additional thunderstorms are likely late this evening north of
I-72. Isolated wind gusts to 60 mph will be possible with some of
these storms. Locally heavy rain will also accompany the stronger
storms, which may cause localized flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

While isolated storms are possible during the day on Thursday,
there will be a better chance Thursday night. A few of those may
be strong to locally severe. The threat of storms will diminish
Friday with the passage of a cold front.

The heat index is likely to reach 100 to 105 degrees again on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across central
Illinois.

ILZ052-054>057-061>063-122115-
Christian-Clark-Coles-Cumberland-Douglas-Edgar-Moultrie-Shelby-
410 PM CDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Additional thunderstorms are possible late this evening. Isolated
wind gusts to 40 mph will be possible with some of these storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

While isolated storms are possible during the day on Thursday,
there will be a better chance Thursday night. A few of those may
be strong to locally severe. The threat of storms will diminish
Friday with the passage of a cold front.

The heat index is likely to reach around 105 degrees again on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, beginning late evening.

ILZ066>068-071>073-122115-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
410 PM CDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Minor flooding will continue on the Embarras River near
Lawrenceville, and the Little Wabash River near Clay City.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

While isolated storms are possible during the day on Thursday,
there will be a better chance Thursday nigh and Friday. A few of
those may be strong to locally severe. The threat of storms will
diminish later Friday afternoon with the passage of a cold front.

The heat index will be around 105 degrees on Thursday.

Minor flooding on the Embarras River will subside early Friday
morning, but linger on the Little Wabash River through Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MJA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:59 AM CDTSpecial Weather StatementILXMcLean46 min
Aug 12, 3:14 AM CDTSevere Thunderstorm WarningILXMcLean31 min
Aug 12, 3:51 AM CDTSpecial Weather StatementILXMcLean24 min
Aug 12, 4:02 AM CDTSpecial Weather StatementILXTazewell43 min
Aug 12, 4:26 AM CDTSevere Thunderstorm WarningILXLogan, McLean, Tazewell21 min
Aug 12, 8:12 AM CDTSpecial Weather StatementILXMcLean48 min
Aug 12, 9:13 AM CDTSevere Thunderstorm WarningILXChampaign, McLean47 min
Aug 12, 9:24 AM CDTAreal Flood AdvisoryILXDeWitt, McLean, Piatt3 hr
Aug 12, 10:04 AM CDTFlash Flood WarningILXChampaign, McLean5 hr
Aug 12, 10:52 AM CDTSevere Thunderstorm WarningILXChampaign38 min
Aug 12, 11:17 AM CDTFlash Flood WarningILXChampaign, DeWitt, Piatt3 hr
Aug 12, 11:26 AM CDTSpecial Weather StatementILXFulton, Tazewell49 min
Aug 12, 12:16 PM CDTSpecial Weather StatementILXLogan44 min
Aug 12, 1:05 PM CDTSpecial Weather StatementILXVermilion40 min
Aug 12, 1:45 PM CDTSpecial Weather StatementILXChampaign, Piatt45 min
Aug 12, 2:16 PM CDTFlash Flood WarningILXChampaign, DeWitt, Piatt119 min
Aug 12, 2:23 PM CDTSpecial Weather StatementILXChampaign52 min
Aug 12, 2:35 PM CDTSpecial Weather StatementILXChristian, Morgan, Sangamon25 min
Aug 12, 2:43 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon47 min
Aug 12, 2:53 PM CDTSevere Thunderstorm WarningILXVermilion37 min
Aug 12, 3:01 PM CDTAreal Flood WarningILXChampaign, McLean6 hr
Aug 12, 3:08 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Shelby52 min
Aug 12, 3:43 PM CDTSevere Thunderstorm Warning Considerable damage threatILXColes, Cumberland, Effingham, Moultrie, Shelby47 min
Aug 12, 4:15 PM CDTFlash Flood WarningILXDouglas, Moultrie, Shelby3 hr
Aug 12, 4:29 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Cumberland, Effingham, Jasper, Shelby46 min
Aug 12, 5:09 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Jasper36 min
Aug 12, 5:28 PM CDTSpecial Weather StatementILXScott32 min
Aug 12, 5:30 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott18 min

Nearby

Heat Advisories in Illinois, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.